Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Quad Cities, IA

June 12, 2001Buchanan County, Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 5:24 AM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 5:24 AM CDT (10:24 UTC)
Expired
Jun 12, 2001, 6:15 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 121026
SVRMLI
IAC019-055-113-121115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL IOWA
  SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA
  SOUTHERN DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 615 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WALKER...OR 14 MILES SOUTHEAST OF INDEPENDENCE...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   TROY MILLS NOW
   PARIS BY 530 AM CDT.
   COGGON BY 535 AM CDT.
   RYAN BY 535 AM CDT.
   PRAIRIEBURG BY 540 AM CDT.
   HOPKINTON BY 550 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4234 9185 4221 9182 4220 9140 4237 9137

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 2:50 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 12 2001

SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH
STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS
OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN
BORDER AND IN THE PACIFIC NW.  AT THE SURFACE...TROF EXTENDS FROM 002
LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN
EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF
EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED
THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT.
A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF
PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO
EXTREME NORTHERN PORTION DVN FORECAST AREA.

MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD
TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF
FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH
ETA OK...AND NGM POOR.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS
CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM
TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT
INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT
TIME FRAME AS MAJOR SHORT WAVE MOVES THRU.

MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI-
FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT
ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS
EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF
EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH
PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO
MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH
WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN
FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT
SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE
00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS.
UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED.
FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA
THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C.

WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO
CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON
TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Special weather statement, Jun 12, 2:37 AM CDT, 2 hours 47 minutes before
IAZ040-041-ILZ001-002-007-009-016>018-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 AM CDT TUE JUN 12 2001

...THE SEVERE THUNDERSTORM WATCH FOR A SMALL PART OF EAST CENTRAL
IOWA HAS EXPIRED...
...THE SEVERE THUNDERSTORM WATCH FOR MOST OF NORTHWEST ILLINOIS
HAS BEEN CANCELED...

THE SEVERE THUNDERSTORMS WATCHES THAT COVERED BUCHANAN AND DELAWARE
COUNTIES IN IOWA AND JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...
HENRY...BUREAU AND PUTNAM COUNTIES IN ILLINOIS ARE NO LONGER IN
EFFECT.

SHOWERS AND THUNDERSTORMS CONTINUE NORTH OF A LINE FROM VINTON
THROUGH DUBUQUE TO FREEPORT.  THE THUNDERSTORMS HAVE BEEN DECREASING
IN INTENSITY AND NO LONGER POSE A THREAT OF SEVERE WEATHER.
HOWEVER...AS  SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST THROUGH
THIS REGION...THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL
AMOUNTS.  A FEW AREAS COULD SEE RAINFALL AMOUNTS OF AN INCH OR TWO IN
A COUPLE OF HOURS THROUGH 6 AM. LOCATIONS ALONG AND NORTH OF
HIGHWAY 20 HAVE THE GREATEST POTENTIAL FOR THE HEAVY RAIN.

FURTHER SOUTH...TOWARD INTERSTATE 80...EXPECT SCATTERED SHOWERS AND
A FEW THUNDERSTORMS THROUGH THE EARLY MORNING HOURS OVER WEST
CENTRAL ILLINOIS.

DLF

FERRY
Special weather statement, Jun 12, 4:18 AM CDT, 1 hour 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122118-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT TUE JUN 12 2001

...CHANCE OF THUNDERSTORMS NORTH WITH A SLIGHT CHANCE SEVERE...

SHOWERS AND THUNDERSTORMS FROM INDEPENDENCE TO DUBUQUE TO FREEPORT
WILL END EARLY THIS MORNING. THE ATMOSPHERE WILL RECHARGE THIS
AFTERNOON...WITH UNSEASONABLY WARM TEMPERATURES AND MODERATELY HIGH
DEW POINTS FOR THE SECOND DAY IN A ROW. AN UPPER AIR DISTURBANCE
WILL PASS THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE
COMBINATION OF THIS DISTURBANCE...OLD OUTFLOW BOUNDARIES FROM THIS
PAST NIGHT'S CONVECTION...AND THE HIGH TEMPERATURES AND MOISTURE...
WILL COMBINE TO PRODUCE A CHANCE FOR LATE AFTERNOON OR EVENING
THUNDERSTORMS...MAINLY NORTH OF A LINE FROM CEDAR RAPIDS TO
CLINTON...WITH A SLIGHT CHANCE SOUTH TO AROUND INTERSTATE 80.
FURTHER SOUTH...CONVECTION WILL BE SUPPRESSED BY WARM TEMPERATURES
ALOFT...WHICH WILL CAP THE ATMOSPHERE. THERE WILL BE A SLIGHT RISK
OF SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING STRAIGHT LINE
WINDS AND HAIL.

HIGH TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX TO NEAR
100 THIS AFTERNOON FROM INTERSTATE 80 SOUTH...WITH ISOLATED HOURLY
REPORTS OF UP TO 105 POSSIBLE FROM BURLINGTON SOUTH. A SOUTH BREEZE
AT 10 TO 15 MPH WILL HELP TAKE THE EDGE OFF THE HEAT.

LOOKING FURTHER AHEAD...WARM TEMPERATURES ALOFT WILL SUPPRESS
CONVECTION ON WEDNESDAY ACROSS THE FORECAST AREA. TEMPERATURES WILL
AGAIN BE WARM. DEW POINTS...HOWEVER...WILL BE 2 OR 3 DEGREES LOWER...
AND A SOUTHERLY BREEZE AT 15 TO 25 MPH...AHEAD OF AN APPROsACHING
TROUGH...WILL PRODUCE LESS OPPRESSIVE HEAT CONDITIONS.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine50 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDVNScott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.